Alabama, 2009

Flash Flooding in Alabama, December 12, 2009

December 12, 2009 · NWS MOB · 3 events in 2 counties and zones

Thunderstorms produced heavy rain that caused flash flooding across portions of southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced heavy rain that caused flash flooding across portions of southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 12, 4:10 PM CST, 20 minutes earlier.

Area forecast discussion, Dec 12, 4:10 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
410 PM CST SAT DEC 12 2009

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...A WARM FRONT OVER THE GULF OF
MEXICO WILL LIFT NORTHWARD ACROSS THE REGION TONIGHT THROUGH EARLY
SUNDAY...WHILE A COLD FRONT APPROACHES FROM THE WEST. THE WARM FRONT
WILL ACT AS A LIFTING MECHANISM...AND COMBINED WITH SUPPORT FROM A SERIES
OF UPPER LEVEL DISTURBANCES...WILL RESULT IN THE CONTINUATION OF WIDESPREAD
RAIN AND EMBEDDED SHOWERS THROUGH THE EARLY EVENING HOURS TONIGHT.
AS THE WARM FRONT LIFTS NORTH AND THE COLD FRONT APPROACHES BY LATE
EVENING AND THE OVERNIGHT...THE AIRMASS WILL BECOME MORE UNSTABLE...
RESULTING IN A BETTER CHANCE OF EMBEDDED THUNDERSTORMS WITHIN THE
RAIN AREAS OF RAIN. 1 TO 2 INCHES OF RAIN WILL BE LIKELY ACROSS MUCH
OF THE REGION TONIGHT THROUGH SUNDAY...WITH LOCALIZED HIGHER AMOUNTS
POSSIBLE. THE WARM FRONT WILL LINGER OVER THE REGION SUNDAY INTO
MONDAY...WITH RAIN CHANCES CONTINUING. MILDER TEMPERATURES ARE
EXPECTED...WITH HIGHS IN THE LOW TO MID 70S AND LOWS WARMING INTO THE
UPPER 50S TO MID 60S BY MONDAY-MONDAY NIGHT. 12/DS

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...NO CHANGES MADE TO LONGER
TERM PART OF THE FCST. DISSIPATING BOUNDARY WILL REMAIN OVER THE
SOUTHEAST EARLY IN THE PERIOD...WITH A CONTINUED CHANCE OF SHOWERS. A
STRONGER COLD FRONT IS STILL EXPECTED TO SWEEP ACROSS THE AREA ON
TUESDAY...WITH A INCREASED CHANCE OF THUNDERSTORMS. COLDER AND DRIER
HIGH PRESSURE WILL BE BUILDING INTO THE REGION IN THE WAKE OF THIS
FRONT DURING THE LATER PART OF THE WEEK. 12/DS

&&

.AVIATION (18Z ISSUANCE)...LIFR CONDITIONS CONTINUE THROUGH MUCH OF
THE PERIOD AS A WARM FRONT SLOWLY APPROACHES FROM THE SOUTH. AHEAD
OF THE FRONT...AREAS OF RAIN WILL CONTINUE ALONG WITH PATCHY FOG DEVELOPING
LATE TONIGHT. 13/JC

&&

.MARINE...THE STRONG SURFACE HIGH OVER THE EAST CENTRAL STATES MOVES
OFF INTO THE ATLANTIC THROUGH TONIGHT AS A SURFACE LOW MOVES FROM
THE WESTERN GULF INTO THE CENTRAL GULF COAST STATES AND BRINGS A
WARM FRONT NORTHWARD FROM THE CENTRAL GULF AND THROUGH THE MARINE
AREA. STRONG EASTERLY WINDS AT 15 TO 20 KNOTS OVER THE AREA BECOME
SOUTHERLY TONIGHT AND DECREASE TO AROUND 15 KNOTS. A SOUTHERLY FLOW
WILL CONTINUE THROUGH EARLY TUESDAY AS ANOTHER LOW PRESSURE SYSTEM
DEVELOPS IN THE PLAINS AND MOVES NORTHEAST. THIS SYSTEM WILL BRING A
COLD FRONT ACROSS THE MARINE AREA TUESDAY AFTERNOON AND EVENING WITH
A STRONG NORTHERLY FLOW IN ITS WAKE. 13/JC

&&

.FIRE WEATHER...NO HEADLINES AS MOIST RAINY CONDITIONS CONTINUE. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      55  73  62  76 /  90  60  20  70
PENSACOLA   55  74  64  75 /  80  60  20  60
DESTIN      55  72  64  73 /  80  70  20  50
EVERGREEN   50  71  57  74 /  90  70  20  70
WAYNESBORO  50  69  54  75 / 100  50  20  80
CAMDEN      49  68  57  72 / 100  70  20  70
CRESTVIEW   53  74  57  76 /  80  70  20  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 9 PM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
     NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20
     TO 60 NM.

&&
Hazardous weather outlook, Dec 12, 6:00 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST SAT DEC 12 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-131200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CST SAT DEC 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST
MISSISSIPPI AND THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN WILL CONTINUE OVER THE AREA THROUGH TONIGHT AS A LOW
PRESSURE SYSTEM ADVANCES FROM THE NORTHWESTERN GULF AND MOVES A WARM
FRONT NORTHWARD THROUGH THE AREA.  ISOLATED EMBEDDED THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH TONIGHT.  SEVERE
THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED AT THIS TIME.  LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THE SHOWERS AND THUNDERSTORMS
WHICH MAY PRODUCE NUSIANCE PONDING OF WATER ON ROADWAYS AND LOY
LYING AREAS.

STRONG EASTERLY WINDS OVER THE MARINE AREA WILL BECOME SOUTHERLY AND
DECREASE TONIGHT.  THE STRONG WINDS MAY RESULT IN HAZARDOUS
CONDITIONS FOR SMALL CRAFT.

THE TOMBIGBEE RIVER OVER SOUTHWEST ALABAMA WILL REMAIN ABOVE FLOOD
STAGE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ON MONDAY AND
BECOME NUMEROUS MONDAY NIGHT AS A COLD FRONT APPROACHES FROM THE
PLAINS.  THE COLD FRONT WILL MOVE THROUGH THE AREA ON TUESDAY WITH
SCATTERED TO NUMEROUS THUNDERSTORMS COMING TO AN END LATE TUESDAY
NIGHT.  SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED AT THIS
TIME.

STRONG OFFSHORE WINDS WILL FOLLOW IN THE WAKE OF THE FRONT AND
SUBSIDE SOMEWHAT THROUGH FRIDAY.  THESE STRONG WINDS MAY CREATE
HAZARDOUS CONDITIONS FOR SMALL CRAFT.

THE TOMBIGBEE RIVER OVER SOUTHWEST ALABAMA IS EXPECTED TO REMAIN
ABOVE FLOOD STAGE THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT SHOULD NOT BE
REQUIRED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Clarke

When
December 12, 4:30 PM CST to 5:30 PM CST
Where
Clarke County, 2.16 mi ESE of Salitpa to 2.21 mi ESE of Salitpa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.605, -87.988

Water covering Bethlehem Road between U.S. Highway 69 and Winn Road near Mays Crossroads.

Flash Flood, Clarke

When
December 12, 6:55 PM CST to 7:55 PM CST
Where
Clarke County, Jackson to 3.13 mi SW of Suggsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.520, -87.880

Heavy rain flooded several roads across Clarke County.

Flash Flood, Mobile

When
December 12, 9:00 PM CST to 10:00 PM CST
Where
Mobile County, 0.34 mi WSW of Theodore to 0.28 mi WSW of Theodore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.548, -88.175

Mobile City Police reported water covering the intersection of Bellingrath Road and U.S. Highway 90. Several vehicles were stalled in the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209011, 208646, 209005.